Severe atopic dermatitis (AD) may lead to various complications such as hypoproteinaemia. We describe the case of a 7-month-old male infant with severe AD complicated with protein-losing enteropathy (PLE). He was diagnosed with AD at 2 months of age; however, because of familial steroid phobia, topical corticosteroids were not administered. At 7 months of age, he was admitted to our hospital for decreased feeding, diarrhoea, reduced urine volume and recurrent vomiting. Class 3 topical corticosteroid treatment was initiated. On day 3, eczema had almost resolved. However, serum protein levels had not improved; oliguria persisted and oedema worsened. Serum albumin scintigraphy revealed radioisotopes in the distal duodenum, leading to PLE diagnosis. Systemic prednisolone and albumin were administered, with no PLE relapse after discontinuation. To our knowledge, only two infant PLE cases associated with AD were reported to date. PLE should be considered in patients with severe AD and persistent hypoproteinaemia.
Statistics from Altmetric.com
Contributors YF collected and analysed the data and drafted and revised the initial manuscript. KN and SY interpreted all the data and critically revised the manuscript for important intellectual content. All authors approved the final manuscript as submitted and agreed to be accountable for all aspects of the work.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.